Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Louisville, KY

April 24, 2004Edmonson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 24, 2004, 6:46 PM CDT for Edmonson County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 6:46 PM CDT (23:46 UTC)
Expired
Apr 24, 2004, 7:30 PM CDT
In force
44 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Edmonson County, KY

The radar

The Louisville radar (KLVX), 86 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS53 KLMK 242346
SVRLMK
KYC061-250030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 730 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST OF
  BROWNSVILLE...OR ABOUT 16 MILES NORTH OF BOWLING GREEN...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWEEDEN AND SUNFISH BY 655 PM CDT
  BEE SPRING BY 700 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3727 8644 3713 8634 3724 8610 3732 8617
          3732 8632

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:15 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 24, 1:15 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT SAT APR 24 2004

.SHORT RANGE (DAYS 0-3)...
SFC WARM FRONTAL BDY POSITIONED ACROSS TN EARLY THIS AFTERNOON, FCST
TO CONTINUE MOVING SLOWLY NWD IN RESPONSE TO DEVELOPING SFC CYCLONE
OVER CEN PLAINS. TSRA HAS BEEN PLENTIFUL TO OUR WEST WITHIN
FAVORABLE ASCENT REGION AHEAD OF 500MB TROF OVER HIGH PLAINS, WHILE
ONLY SCT-BKN CLOUDS OVER LMK FA ATTM UNDER SHORTWAVE RIDGING.
CONSENSUS OF MODEL SOLUTIONS, INCLUDING 12Z LMK-MM5, SUGGESTS MAIN
BAND OF PCPN LOOKS TO REMAIN WEST OF FA THIS EVENING, WHERE BETTER
MOISTURE AND WEAKER STATIC STABILITY WILL RESIDE. HWVR, CERTAINLY A
CHC FOR SOME SHRA AND ISO TS THRU THIS EVE OVER THE FA ASSOC WITH
NWD MIGRATING WARM FRONT.

MORE ORGANIZED AREA OF PCPN FCST TO MOVE EWD INTO THE FA OVERNIGHT
INTO SUNDAY, AS 500MB TROF OVER CEN CONUS IS FINALLY KICKED EWD IN
RESPONSE TO WAVE OVER SRN CANADA. ASCENT ASSOC WITH JET STREAK OVER
GREAT LAKES COUPLED WITH BAND OF HIGH PWS SUGGESTS PERIODS OF
SHOWERS AND THUNDER FOR SUNDAY. CLOUD COVER AND ONGOING PCPN WOULD
LIMIT INSTABILITY AS DAYTIME PROGRESSES SUNDAY, HWVR GIVEN SHEAR
PROFILES AND STG WINDFIELD, POTENTIAL IS THERE FOR SVR CONVECTION
ALONG/AHEAD OF APPROACHING COLD FRONT, ESP IF WE SEE BREAKS IN
CLOUDS/PCPN. ONE POTENTIAL AREA WOULD BE BLUEGRASS REGION, WHERE
POCKET OF SFC BASED INSTABILITY MAY DEVELOP AHEAD OF MAIN RAIN BAND
LATE SUN MORNING INTO THE AFTERNOON. SECOND ZONE FOR POSSIBLE SVR
CONVECTION IS NARROW AXIS OF INSTABILITY FCST BY BOTH 6 AND 12Z ETA
AND THE LMK-MM5 TO DEVELOP ALONG SFC COLD FRONT/LEADING EDGE OF
700MB DRY SLOT, ALONG/W OF I-65 BY MID-AFTERNOON. COLD FRONT PUSHES
EWD ACROSS FA, WITH OR WITHOUT AN ATTENDANT SQUALL LINE, SUNDAY
EVENING. COOLER TEMPERATURES FOR MON-TUE, WITH SCT-BKN CLOUDS AT
TIMES, PER GFS BUFKIT DATA. XXV

.LONG RANGE (DAYS 4-7)...
LITTLE CHANGE IN THE EXTENDED FROM YESTERDAY...ENSEMBLES STILL SHOW
TROUGH MOVING EAST OUT OF THE FA TUES WITH GRADUAL WARMING WITH SW
FLOW AND DRY CONDITIONS FROM WED THRU FRI. TEMPS WILL RISE FROM NEAR
NORM WED TO 5-7 ABV NORM FOR THURS AND FRI. TROUGH DEEPENS ACROSS
THE CENTRAL PLAINS THURS NITE INTO FRI...WILL SLOWLY TRACK EAST
APPROACHING THE WESTERN AND NORTHERN EDGE OF THE FA LATE FRI/EARLY
SAT...FRONT WILL PUSH THRU SAT WITH RAIN/TSTORMS POSSIBLE FROM
MORNING INTO THE AFTN AND COOLER TEMPS BEHIND THE FRONT. THIS
SOLUTION IS SLIGHTLY SLOWER FROM OPERATION MRF...ENSEMBLES ARE
SLOWER AND SEEM MORE REASONABLE...TEMPS ARE OPER/ENSEMBLE BLEND.
SCHOTT

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Apr 24, 2:20 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SAT APR 24 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
320 PM EDT (220 PM CDT) SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WARM FRONT IS FORECAST TO MOVE SLOWLY NORTHWARD INTO THE OUTLOOK
AREA TONIGHT. ISOLATED THUNDERSTORMS MAY DEVELOP IN RESPONSE. THE
BEST CHANCES FOR STORMS WILL BE ROUGHLY ALONG AND WEST OF I-65. BRIEF
HEAVY RAINS, LIGHTNING, AND GUSTY WINDS ARE POSSIBLE, HOWEVER NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

DUE TO RECENT HEAVY RAINS, SOME MINOR FLOODING IS TAKING PLACE IN
THE GREEN RIVER BASIN IN SOUTH CENTRAL KENTUCKY AT THIS TIME. PLEASE
SEE THE LATEST FLOOD STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THEN A COLD FRONT IS FORECAST TO MOVE ACROSS THE OUTLOOK AREA SUNDAY
AFTERNOON AND EVENING. THUNDERSTORMS ARE FORECAST IN ASSOCIATION
WITH THIS FRONTAL PASSAGE. CLOUDS AND PRECIPITATION AHEAD OF THE
FRONT MAY LIMIT INSTABILITY, HOWEVER SHOULD ENOUGH INSTABILITY
DEVELOP, THE WIND SHEAR PROFILE SUGGESTS SOME STORMS COULD BECOME
SEVERE. THE STORM PREDICTION CENTER HAS PLACED THE OUTLOOK AREA IN
A SLIGHT RISK FOR SEVERE STORMS ON SUNDAY, WITH LARGE HAIL AND HIGH
WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ON SUNDAY AFTERNOON AND EVENING.

XXV

In the hours before

Special weather statement, Apr 24, 5:37 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
637 PM EDT SAT APR 24 2004

KYZ023-024-026-027-061-062-070>072-250040-
BRECKINRIDGE KY-BUTLER KY-EDMONSON KY-GRAYSON KY-HANCOCK KY-LOGAN KY-
OHIO KY-SIMPSON KY-WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...FRANKLIN...HARDINSBURG...
LEITCHFIELD...RUSSELLVILLE
537 PM CDT SAT APR 24 2004

SCATTERED THUNDERSTORMS WILL AFFECT WEST-CENTRAL KENTUCKY THROUGH
SUNSET...ESPECIALLY FROM RUSSELLVILLE AND BOWLING GREEN...NORTH TO
AROUND FORDSVILLE. IN THE VICINITY OF THESE STORMS...SMALL HAIL AND
GUSTY WINDS TO 30 MPH WILL BE POSSIBLE...AS WELL AS LIGHTNING AND
HEAVY DOWNPOURS.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 6:49 PM CDTSevere Thunderstorm WarningLMKEdmonson41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.